To the Editor.—
We have recently reported three patients with acute diffuse interstitial nephritis related to the chemotherapy of tuberculosis.1 These cases were quite similar to the case reported by Gabow et al (235: 2517, 1976), but only one patient received rifampin. I believe that the conclusions of Gabow et al, which incriminated rifampin alone in the illness of their patient, are not totally justified, given our present state of knowledge of the pathogenesis of interstitial nephritis. In their patient, as in two of our own, it is at least possible that isoniazid or ethambutol or both may have caused or contributed to the renal lesion. The moral of all this is that current therapeutic regimens for tuberculosis do have nephrotoxic side effects that, although probably uncommon, are underdiagnosed.
Stone WJ. Nephritis and Chemotherapy of Tuberculosis. JAMA. 1977;237(2):118. doi:10.1001/jama.1977.03270290018007
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: